Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Permanent Lithium-Induced Downbeating Nystagmus

Permanent Lithium-Induced Downbeating Nystagmus Abstract To the Editor. —In the report by Williams et al in the September issue of the Archives,1 a 54-year-old woman was noted to have the abrupt onset of oscillopsia and downbeat nystagmus while receiving lithium carbonate for manic-depressive illness. After an evaluation revealed no other cause, her condition was thought to have been induced by lithium therapy, although the nystagmus continued for 2 years following the cessation of lithium treatment. In such cases, it is difficult to be sure that the cause is the medication and not a small stroke in the area of the craniocervical junction. In support of the conclusion by Williams and coworkers that lithium therapy can cause a permanent deficit, I have seen two very similar cases. Report of Cases. —Two women, both 64 years old, were taking lithium for bipolar disorder. Oscillopsia began while receiving the medication, and downbeat nystagmus developed on examination. Skew References 1. Williams DP, Troost BT, Rogers J. Lithiuminduced downbeat nystagmus . Arch Neurol . 1988;45:1022-1023.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Neurology American Medical Association

Permanent Lithium-Induced Downbeating Nystagmus

Archives of Neurology , Volume 46 (8) – Aug 1, 1989

Permanent Lithium-Induced Downbeating Nystagmus

Abstract

Abstract To the Editor. —In the report by Williams et al in the September issue of the Archives,1 a 54-year-old woman was noted to have the abrupt onset of oscillopsia and downbeat nystagmus while receiving lithium carbonate for manic-depressive illness. After an evaluation revealed no other cause, her condition was thought to have been induced by lithium therapy, although the nystagmus continued for 2 years following the cessation of lithium treatment. In such cases, it is difficult to...
Loading next page...
 
/lp/american-medical-association/permanent-lithium-induced-downbeating-nystagmus-A03yO5EXcn
Publisher
American Medical Association
Copyright
Copyright © 1989 American Medical Association. All Rights Reserved.
ISSN
0003-9942
eISSN
1538-3687
DOI
10.1001/archneur.1989.00520440019004
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor. —In the report by Williams et al in the September issue of the Archives,1 a 54-year-old woman was noted to have the abrupt onset of oscillopsia and downbeat nystagmus while receiving lithium carbonate for manic-depressive illness. After an evaluation revealed no other cause, her condition was thought to have been induced by lithium therapy, although the nystagmus continued for 2 years following the cessation of lithium treatment. In such cases, it is difficult to be sure that the cause is the medication and not a small stroke in the area of the craniocervical junction. In support of the conclusion by Williams and coworkers that lithium therapy can cause a permanent deficit, I have seen two very similar cases. Report of Cases. —Two women, both 64 years old, were taking lithium for bipolar disorder. Oscillopsia began while receiving the medication, and downbeat nystagmus developed on examination. Skew References 1. Williams DP, Troost BT, Rogers J. Lithiuminduced downbeat nystagmus . Arch Neurol . 1988;45:1022-1023.Crossref

Journal

Archives of NeurologyAmerican Medical Association

Published: Aug 1, 1989

References